What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 11, 11:14 PM CST, 1 hour 16 minutes earlier.
Area forecast discussion, Jul 11, 11:14 PM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1214 AM CDT Wed Jul 12 2017
.UPDATE...
Issued at 1214 AM CDT Wed Jul 12 2017
Updated for the new 06Z Aviation Discussion below.
UPDATE Issued at 1007 PM CDT Tue Jul 11 2017
A severe thunderstorm watch was issued for Cass and Crow Wing
Counties of central Minnesota through 4 am.
UPDATE Issued at 747 PM CDT Tue Jul 11 2017
Updated the forecast through the rest of the evening, mainly to
refine the precipitation chances and thunder in the forecast.
Discreet supercells, at the time of this writing, were tracking to
the east and east-southeast across the northern Red River Valley
between eastern North Dakota and northwest Wisconsin. These storms
will likely organize into clusters with time, and probably an
MCS. Thinking strongest storms will track southeast along the
instability gradient leading through central Minnesota, so still
expecting the worst weather to likely affect the Brainerd Lakes
region late this evening and through around midnight.
UPDATE Issued at 640 PM CDT Tue Jul 11 2017
Updated for the new 00Z Aviation Discussion below.
&&
.SHORT TERM...(This evening through Wednesday)
Issued at 254 PM CDT Tue Jul 11 2017
The main focus for the short-term forecast period continues to be
the threat for severe weather this evening and overnight,
particularly from Walker southeast to Aitkin and Pine City and
points southwest. The severe weather scenario is still a bit
uncertain due to the potential for outflow boundaries that
could develop to provide forcing for additional convection that
the convective-allowing models (CAMs) may not be resolving. The
synoptic models are still indicating a sfc low pressure, currently
positioned over northeast North Dakota, a warm front boundary
draped out ahead of the low from eastern North Dakota south-
southeast towards southwest Minnesota, and a trailing cold front
boundary, currently located over central North Dakota. The warm
front should be the primary convective initiation mechanism to
focus on at this time as the baroclinic zone should be situated
right along our southern counties this evening. The southerly
flow ahead of the sfc low will support warm air/moisture
advection, as indicated by sfc dew points ranging from the mid to
upper 60s across our southern counties. MLCAPE values between 1000
to 2500 J/kg, as per the 11.12z guidance by 00z Wednesday, and 40
to 50 kts of 0-6 km bulk shear magnitudes are expected along the
boundary. There is still uncertainty between the current CAMs,
but the general consensus is the strongest convection will enter
our southwestern counties by 01 or 02z, continuing through roughly
07 to 08z. The convective modes are expected to initially be
supercellular as convection fires along the warm front boundary
out over the eastern Dakotas and northwest Minnesota, which should
consolidate into an MCS/bowing segment over our southwestern
counties. The main threats with these storms continues to be
damaging winds and large hail, with a small risk of tornadoes due
to a strengthening and veering low-level wind profile, providing
curved hodographs. Moreover, there is a potential for heavy
rainfall/flash flooding due to enhanced moisture transport, with
Pwat values ranging from 1.5 to 1.8". These values are >90% of
climatology, according to the NAEFS climatological anomalies
analysis.
After the main segment of severe weather moves through, there may be
some lingering storms over our northern portions of the forecast
area before dawn Wednesday morning, but there is still some
disagreement between the CAMs on this. I am expecting some
convection to continue over the northern portions of the forecast
area as this will be in proximity to the sfc low and the trailing
cold front making its way eastward. Winds should remain east to
northeasterly for tonight through the day Wednesday, especially
for locations upstream of the flow from Lake Superior and
northward over the Iron Range. A mid-level shortwave trough will
help keep cyclonic flow over the Northland Wednesday, with a few
waves of positive vorticity advection translating across the
region. Chances of showers will continue, with thunderstorms
possible in some locales. The best instability appears to be over
the southern counties of northwest Wisconsin, where MLCAPE of 1000
to 2000 J/kg is progged by the 11.12z GFS and NAM models. The
Storm Prediction Center has issued a Marginal Risk of severe
weather south of a Pine City to Butternut to Lac Du Flambeau line.
The better likelihood of severe weather should remain to our south
over Iowa, southern Wisconsin, and northern Illinois.
Temperatures on Wednesday will be the coolest for the remainder of
the week, with high temperatures ranging from the upper 50s and
lower 60s over the Minnesota Arrowhead region, into the upper 60s
and lower 70s further inland, and even some mid to upper 70s over
our extreme southern counties.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 237 PM CDT Tue Jul 11 2017
Cooler temperatures Thursday, then back to the warm and humid
conditions for the weekend into early next week. A chance for
showers and storms as a cold front moves across the region Friday
night into Saturday night, then the next chance for showers and
storms looks to be Monday night.
On the synoptic scale a typical summer ridge over the Rockies and
Great Plains will build late week into the weekend resulting in a
stretch of hot and humid weather. Wednesday night into Thursday
morning light rain showers are possible in the post-frontal
environment due to weak mid-level lift from the tail end of a mid-
level shortwave trough tracking across northwest Ontario.
Temperatures cooler due to an area of surface high pressure over
Lake Superior resulting in winds off the lake. Highs mid 60s to mid
70s. Skies clear out Thursday night into Friday and a warm front
builds east as warmer air returns to the Upper Midwest. Highs in the
low 80s Friday.
Friday night a chance for showers and storms as a subtle mid-level
trough axis across southern Canada into the northern Plains produces
just enough broad-scale lift to break the cap and produce
precipitation. Not expecting too much in the way of strong storms,
just some scattered showers with isolated storms. High pressure
builds in behind this front by Sunday which may lead to some cooler
temperatures, especially by Lake Superior.
On Monday the area of high pressure over the Upper Midwest drifts
east resulting in more southerly warm air advection across the Great
Plains and Upper Midwest and thus warmer temperatures. Highs could
reach 90 in some areas of north-central Minnesota Monday and
Tuesday.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1214 AM CDT Wed Jul 12 2017
Showers and thunderstorms will continue spreading east across
northeast Minnesota and then northwest Wisconsin through the rest
of the night. Some of the storms could be strong to severe, with
strong winds, hail, and heavy rain. Areas from central Minnesota
into northwest Wisconsin have the greatest potential for severe
weather, including hte KBRD and KHYR areas.
Cool and humid easterly flow from Lake Superior, combined with
residual low-level moisture from overnight storms, will likely
result in lower ceilings and visibilities to widespread LIFR/IFR
conditions by late tonight or Wednesday morning. Showers, and some
thunderstorms, could continue through Wednesday, and it looks
like it will be difficult to lift the ceilings. Therefore, bet on
widespread IFR/MVFR conditions to continue through the day.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 55 60 52 65 / 70 30 30 20
INL 56 64 50 70 / 70 50 50 20
BRD 62 74 56 72 / 80 20 20 10
HYR 63 75 53 69 / 60 30 30 20
ASX 57 65 52 65 / 70 40 40 30
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 10 AM CDT Thursday for LSZ121-140>148.
&&
UPDATE...Grochocinski
SHORT TERM...JTS
LONG TERM...JJM
AVIATION...Grochocinski
Hazardous weather outlook, Jul 11, 9:05 PM CST, 3 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
1005 PM CDT Tue Jul 11 2017
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-121200-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
1005 PM CDT Tue Jul 11 2017
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...Tonight
Thunderstorms are expected to increase over much of the Northland
late this evening and overnight. Some of the storms may be severe
with large hail, damaging winds, heavy rainfall, and frequent
cloud- to- ground lightning being the main threats. There is also
a small risk of a tornado or two. The heavy rainfall may lead to
localized flash flooding. The greatest potential for severe
weather is for areas of central Minnesota, including the Brainerd
Lakes region, and areas to its west and south. A severe
thunderstorm watch is in effect for parts of central Minnesota,
including Cass and Crow Wing Counties, until 4 am.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A few thunderstorms are possible across northwest Wisconsin on
Wednesday into Wednesday night. The next chance for thunderstorms
arrives Friday night across the International Border region, then
Saturday afternoon and evening across east central Minnesota into
northwest Wisconsin.
.SPOTTER INFORMATION STATEMENT...
Skywarn Spotters may be needed .
LSZ121-140>148-121200-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
1005 PM CDT Tue Jul 11 2017
This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.
.DAY ONE...Tonight
Strong northeast winds will result in hazardous winds and waves
for much of western Lake Superior late today through tonight. In
addition, thunderstorms are possible tonight, some of which could
be strong. Please see the latest Marine Weather Message and
Nearshore Marine Forecast for more information.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Northeast winds are expected to persist across western Lake
Superior through Thursday which will result in continued higher
waves.
Thunderstorms are possible late Friday night into Saturday. These
storms are not expected to be severe.
G2/JJM/JTS
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Jul 11, 11:20 PM CST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Duluth MN
1220 AM CDT WED JUL 12 2017
MNZ037-038-120545-
Pine-Carlton/South St. Louis-
1220 AM CDT WED JUL 12 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN PINE AND
SOUTHWESTERN CARLTON COUNTIES...
At 1219 AM CDT, a strong thunderstorm was near Willow River, or 25
miles north of Hinckley, moving east at 25 mph.
Wind gusts up to 30 mph and half-inch hail can be expected with this
storm.
This storm will be near...
Bruno around 1235 AM CDT.
Other locations impacted by this storm include Duquette, Denham,
Moose Lake State Park, Sturgeon Lake, Kerrick, and Nickerson.
Seek shelter inside a sturdy building and away from windows until
this storm passes.
LAT...LON 4630 9301 4645 9301 4646 9250 4627 9250
TIME...MOT...LOC 0519Z 269DEG 23KT 4638 9284
G2
Special weather statement, Jul 11, 11:33 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Duluth MN
1233 AM CDT WED JUL 12 2017
MNZ033-034-036-120600-
Crow Wing-South Cass-South Aitkin-
1233 AM CDT WED JUL 12 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN AITKIN...SOUTHERN
CASS AND SOUTHERN CROW WING COUNTIES...
At 1233 AM CDT, a strong thunderstorm was near Gull Lake, or 8 miles
west of Brainerd, moving east at 45 mph.
Wind gusts up to 30 mph, half-inch hail, and heavy downpours can be
expected with this storm.
This storm will be near...
Brainerd and Merrifield around 1245 AM CDT.
Ironton, Upper South Long Lake and South Long Lake around 1255 AM
CDT.
Deerwood and Garrison around 100 AM CDT.
Other locations impacted by this storm include Sylvan, Legionville,
North Long Lake, Camp Lake, Riverton, Crow Wing State Park, Cuyuna
Country State Park, Lake Hubert, Lake Shore, and Barrows.
Seek shelter inside a sturdy building and away from windows until
this storm passes.
LAT...LON 4654 9436 4647 9371 4624 9376 4624 9381
4616 9381 4616 9438 4618 9437 4621 9439
4623 9439 4627 9434 4629 9435 4630 9439
4633 9441 4633 9444
TIME...MOT...LOC 0533Z 281DEG 39KT 4640 9435
G2Special weather statement, Jul 11, 11:44 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Duluth MN
1244 AM CDT WED JUL 12 2017
MNZ037-038-120615-
Pine-Carlton/South St. Louis-
1244 AM CDT WED JUL 12 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PINE AND SOUTHERN
CARLTON COUNTIES...
At 1243 AM CDT, a strong thunderstorm was near Barnum, or 23 miles
southwest of Cloquet, moving east at 20 mph.
Wind gusts up to 30 mph and half-inch hail can be expected with this
storm.
This storm will be near...
Mahtowa around 1255 AM CDT.
Nemadji around 100 AM CDT.
Other locations impacted by this storm include Duquette, Nickerson,
Moose Lake State Park, Sturgeon Lake, Automba, and Kerrick.
Seek shelter inside a sturdy building and away from windows until
this storm passes.
LAT...LON 4635 9289 4650 9306 4654 9306 4654 9244
4631 9231
TIME...MOT...LOC 0543Z 273DEG 18KT 4642 9270
G2Special weather statement, Jul 12, 12:05 AM CST, 25 minutes before
Special Weather Statement
National Weather Service Duluth MN
105 AM CDT WED JUL 12 2017
MNZ038-120615-
Pine-
105 AM CDT WED JUL 12 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PINE COUNTY...
At 105 AM CDT, a strong thunderstorm was over Quamba, or 14 miles
northwest of Pine City, moving east at 30 mph.
Wind gusts up to 50 mph, dime-size hail, and heavy downpours can be
expected with this storm.
This storm will be near...
Brook Park and Henriette around 115 AM CDT.
Other locations impacted by this storm include Greely and West Rock.
Seek shelter inside a sturdy building and away from windows until
this storm passes.
LAT...LON 4598 9314 4598 9305 4610 9305 4608 9289
4573 9303 4573 9314
TIME...MOT...LOC 0605Z 289DEG 25KT 4594 9322
G2Special weather statement, Jul 12, 12:14 AM CST, 16 minutes before
Special Weather Statement
National Weather Service Duluth MN
114 AM CDT WED JUL 12 2017
MNZ038-120630-
Pine-
114 AM CDT WED JUL 12 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PINE COUNTY...
At 113 AM CDT, a strong thunderstorm was near Mora, or 15 miles
northwest of Pine City, moving east at 25 mph.
Wind gusts up to 40 mph, half-inch hail, and heavy downpours can be
expected with this storm.
This storm will be near...
Brook Park and Henriette around 130 AM CDT.
Other locations impacted by this storm include Grindstone Lake Pine
County, Greely, Friesland, Beroun, West Rock, and Banning State Park.
Seek shelter inside a sturdy building and away from windows until
this storm passes.
LAT...LON 4573 9314 4598 9314 4598 9305 4614 9306
4612 9282 4573 9297
TIME...MOT...LOC 0613Z 276DEG 17KT 4592 9326
G2Special weather statement, Jul 12, 12:28 AM CST, 2 minutes before
Special Weather Statement
National Weather Service Duluth MN
128 AM CDT WED JUL 12 2017
MNZ038-WIZ006-120700-
Pine-Burnett-
128 AM CDT WED JUL 12 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PINE AND
SOUTHWESTERN BURNETT COUNTIES...
At 128 AM CDT, a strong thunderstorm was over Henriette, or 8 miles
west of Pine City, moving southeast at 30 mph.
Wind gusts up to 40 mph, half-inch hail, and heavy downpours can be
expected with this storm.
This storm will be near...
Pine City around 145 AM CDT.
Rock Creek around 150 AM CDT.
Other locations impacted by this storm include Cloverdale, Greely,
Beroun, Randall, West Rock, and Saint Croix State Park.
Seek shelter inside a sturdy building and away from windows until
this storm passes.
LAT...LON 4570 9287 4572 9287 4573 9285 4573 9314
4598 9314 4598 9305 4607 9305 4602 9263
4564 9280 4564 9289
TIME...MOT...LOC 0628Z 292DEG 28KT 4586 9315
G2